CLDF Title
Home | Contact Us | Bookmark
    HCC   HE   HRS   NASH   PBC   THROMBOCYTOPENIA  
Centers of Educational Expertise  
Live CME Events Webcasts Slide Library Abstract Library CLDF 2019 Year in Review Conference Highlights
 
Back  
 
Reuters Health Information: Hepatotoxicity tied to remdesivir COVID-19 treatment

Hepatotoxicity tied to remdesivir COVID-19 treatment

Last Updated: 2020-07-07

By David Douglas

NEW YORK (Reuters Health) - Although remdesivir treatment may shorten time to recovery in patients with COVID-19, it may also induce liver injury, possibly in combination with P-glycoprotein inhibitors, according to a case report by Dutch investigators.

As Dr. Emiel Leegwater told Reuters Health by email, "Liver toxicity is a rare but severe side effect of remdesivir. We believe that monitoring liver function is crucial and physicians should be cautious when prescribing P-glycoprotein inhibitors in patients receiving remdesivir."

In an online paper in Clinical Infectious Diseases, Dr. Leegwater of Haga Teaching Hospital, The Hague, and colleagues report on a 64-year-old man with a 7-day history of fever, headache, cough and progressive dyspnea. COVID-19 was confirmed by a positive SARS-CoV-2 PCR of the nasopharynx and consolidations in both lungs on radiology assessment.

He was admitted to the hospital for oxygen therapy and, according to national guidelines at the time, a 5-day chloroquine course was started. On day 3, he was transferred to the ICU for mechanical ventilation.

On day 16, remdesivir was begun. On day 18, 700 mg amiodarone was given because of new-onset atrial fibrillation. Five days after starting remdesivir, an acute increase in alanine aminotransferase (ALT) and aspartate aminotransferase (AST) was seen along with other indications and remdesivir was immediately stopped. This led to a rapid decrease in ALT and AST values which eventually returned to normal levels.

On day 48 the patient was discharged to a rehabilitation center and after two weeks returned home and was able to restart his normal daily activities.

As to the cause of the hepatotoxicity, the investigators note that COVID-19 is associated with elevated liver enzymes and could have been the cause of elevated ALT seen before remdesivir therapy. However, the sudden ALT peak occurring 27 days after the first onset of symptoms makes "viral replication of SARS-CoV-2 as a cause of acute hepatotoxicity very unlikely."

The patient was also treated with chloroquine which was last given nine days before remdesivir but has a half-life of approximately two weeks, and amiodarone was given concomitantly with remdesivir. The combination of these agents with remdesivir, the investigators say, "could have increased the intrahepatocellular concentration above the toxicity threshold which caused the hepatocellular toxicity. No studies investigating the influence of P-glycoprotein inhibition on remdesivir mediated hepatotoxicity have been performed yet."

Given these findings, the researchers emphasize the need for "consistent monitoring for hepatotoxicity in patients receiving remdesivir." Added Dr. Leegwater, "We want to stress the importance of post authorization studies to ensure safe use of new pharmaceuticals."

SOURCE: https://bit.ly/31SdfKW Clinical Infectious Diseases, online June 28, 2020.

 
 
 
 
                               
 
HEPATITIS
HBV
HCV
HDV
 
 
HCC
Slide Library
Abstract Library
 
HE
Webcasts
Slide Library
Abstract Library
 
HRS
Webcasts
Slide Library
Abstract Library
 
NASH
Webcasts
Slide Library
Abstract Library
 
 
PBC
Webcasts
Slide Library
Abstract Library
 
 
THROMBOCYTOPENIA
Webcasts
Slide Library
   
   
 
About CLDF
Mission Statement
Board of Trustees
Board of Advisors/Faculty
2019 GI Fellow Board of Advisors
 
Other Resources
Liver News Library
Journal Abstracts
Hep C Link to Care
 
Centers of
Educational Expertise
Hepatology
Substance Use Disorder
             
CLDF Follow Us
   
  The Chronic Liver Disease Foundation is a non-profit organization with content developed specifically for healthcare professionals.
© Copyright 2012-2020 Chronic Liver Disease Foundation. All rights reserved. This site is maintained as an educational resource for US healthcare providers only.
Use of this Web site is governed by the Chronic Liver Disease Foundation terms of use and privacy statement.